Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Cardiol. 2000 Mar 1;85(5):568-72.

Frequency of anticoagulation for atrial fibrillation and reasons for its non-use at a Veterans Affairs medical center.

Author information

  • 1Department of Internal Medicine, Hunter Holmes McGuire Veterans Affairs Medical Center and Medical College of Virginia, Virginia Commonwealth University, Richmond, USA.

Abstract

Randomized clinical trials have led to guidelines for anticoagulation in atrial fibrillation (AF). However, it is unclear how successfully these guidelines are being implemented in clinical practice and there is concern that anticoagulation is underused. Therefore, we examined the rate of anticoagulation in 998 patients with AF who attended a Veterans Affairs Medical Center over a 2-year period. Warfarin was prescribed for 504 patients (51%) and not prescribed for 494 patients (49%). Of these 494 patients, 446 had sufficient data for further assessment. Warfarin was judged not indicated in 200 because AF was transient or lone. Warfarin was indicated in 246 patients, 63% having > or =3 risk factors for thromboembolism. However, 184 of these patients also had at least 1 contraindication to anticoagulation. Thus, warfarin was prescribed to 67% of patients with AF in whom anticoagulation was indicated and to 89% of such patients in whom it was indicated and who had no contraindications. However, 25% of AF patients with strong indications for anticoagulation had concomitant contraindications, which precluded its use. We conclude that the use of warfarin for AF in this setting is higher than previously reported and approaching ideal levels. However, there remains a large, problematic subgroup of patients with AF in whom indications for and contra-indications to anticoagulation coexist.

PMID:
11078269
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk